Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 1996, 6:55 PM CDT for Dawson County, Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1996, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 17, 1996, 9:55 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 172355 FFWMAF TXC115-165-180255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 655 PM CDT WED JUL 17 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 955 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...WESTERN DAWSON COUNTY ...EASTERN GAINES COUNTY AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN...GUSTY WINDS...AND POSSIBLY SMALL HAIL ABOUT 15 MILES WEST OF LAMESA ALONG THE GAINES/DAWSON COUNTY LINE. MOVEMENT WAS NORTHEAST AT 20 MPH THOUGH THUNDERSTORMS HAVE REDEVELOPED IN THIS AREA. DOPPLER ESTIMATES OF NEARLY THREE INCHES OF RAIN HAD FALLEN IN VICINITY OF HIGHWAY 180 ALONG THE GAINES/DAWSON COUNTY LINE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT hIN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. 80
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:10 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 310 PM CDT WED JUL 17 1996 T-STORMS FIRING UP AGAIN OVER THE DAVIS MTNS AND EAST SLOPES OF NM SACRAMENTO MTNS..PER LOCAL 88D AND LATEST LIGHTNING STRIKES. DO NOT THINK THEY'LL BE A NUMEROUS AS YSTDY. SATL IMAGERY SHOWS A FEW WEAK VORT MAXS OVER OVER NRN MEXICO AND THE SWRN USA. A SURGE OF MID/HI MOISTURE SHOWS UP FROM THE CENTRAL BAJA INTO TX. 18Z SFC ANALYSIS HAS A WEAK SFC TROF..EXTDG FROM THE WRN TX PANHANDLE TO BTWN ELP AND GDP. SOUTHERLY WINDS STILL PREVAILING OVER THE REGION WITH 60F DEWPOINT CONTOUR PUSHING WRD TO THE MTNS OF SE NM. THE MARFA PLATEAU AND EXTRM SW PERMIAN BASIN WERE DRIER DEWPOINT WISE. THE FCST MODELS START OUT FINE..BUT DO HAVE DIFFERENCES THRU TIME OVER THE US/CANADIAN BORDER. CLOSER TO HOME..NOT TO MUCH DIFF THIS TIME AROUND. THE UPPER LEVEL HIGH OVER THE SERN USA WILL RETROGRADE THIS WAY..AND SHUD ONCE AGAIN TAKE UP RESIDENCE OVER THE DESERT SW BY THIS WEEKEND. THIS SHUD BRING AN END TO MOST CNVTN..EXCEPT THE MTN REGIONS AS THE THE CAP STRENGTHS AND MID ATMOSPHERE WARMS. A VORT MAX THAT WAS OVER NE NM WILL SLOWLY MOVE INTO KS BY THURS AS THE UPPER RIDGE BUILDS OVER SW. ALL MODELS SEEM TO KEEP SUFFICIENT LOW LEVEL MOISTURE PLACE THRU FRIDAY. THIS SHUD KEEP THE 80 PERCENT CHANCE OF DRY WEATHER IN PLACE THRU THEN. THINK THE BEST LOCATIONS FOR PRECIP WILL BE THE MTNS WRN AND CNTL CWA. THE FAIR EAST SHUD REMAIN MOSTLY DRY. AS FOR TEMPS..WILL FOLLOW GUIDANCE AND BELIEVE A WARMUP SHUD TAKE PLACE. COOR WITH LBB. COMMENTS ARE WELCOME... CNM 69 / 20 MAF 73 / 20 MRF 61 / 20 P07 75 / 10 BOYD
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.